The Annals of Applied Probability

Wright–Fisher construction of the two-parameter Poisson–Dirichlet diffusion

Cristina Costantini, Pierpaolo De Blasi, Stewart N. Ethier, Matteo Ruggiero, and Dario Spanò

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The two-parameter Poisson–Dirichlet diffusion, introduced in 2009 by Petrov, extends the infinitely-many-neutral-alleles diffusion model, related to Kingman’s one-parameter Poisson–Dirichlet distribution and to certain Fleming–Viot processes. The additional parameter has been shown to regulate the clustering structure of the population, but is yet to be fully understood in the way it governs the reproductive process. Here, we shed some light on these dynamics by formulating a $K$-allele Wright–Fisher model for a population of size $N$, involving a uniform mutation pattern and a specific state-dependent migration mechanism. Suitably scaled, this process converges in distribution to a $K$-dimensional diffusion process as $N\to\infty$. Moreover, the descending order statistics of the $K$-dimensional diffusion converge in distribution to the two-parameter Poisson–Dirichlet diffusion as $K\to\infty$. The choice of the migration mechanism depends on a delicate balance between reinforcement and redistributive effects. The proof of convergence to the infinite-dimensional diffusion is nontrivial because the generators do not converge on a core. Our strategy for overcoming this complication is to prove a priori that in the limit there is no “loss of mass”, that is, that, for each limit point of the sequence of finite-dimensional diffusions (after a reordering of components by size), allele frequencies sum to one.

Article information

Source
Ann. Appl. Probab., Volume 27, Number 3 (2017), 1923-1950.

Dates
Received: January 2016
Revised: August 2016
First available in Project Euclid: 19 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1500451247

Digital Object Identifier
doi:10.1214/16-AAP1252

Mathematical Reviews number (MathSciNet)
MR3678488

Zentralblatt MATH identifier
1370.92091

Subjects
Primary: 92D25: Population dynamics (general)
Secondary: 60J60: Diffusion processes [See also 58J65] 60G57: Random measures 60F17: Functional limit theorems; invariance principles

Keywords
Infinite-dimensional diffusion process two-parameter Poisson–Dirichlet distribution reinforcement migration Wright–Fisher model weak convergence

Citation

Costantini, Cristina; De Blasi, Pierpaolo; Ethier, Stewart N.; Ruggiero, Matteo; Spanò, Dario. Wright–Fisher construction of the two-parameter Poisson–Dirichlet diffusion. Ann. Appl. Probab. 27 (2017), no. 3, 1923--1950. doi:10.1214/16-AAP1252. https://projecteuclid.org/euclid.aoap/1500451247


Export citation

References

  • Bertoin, J. (2006). Random Fragmentation and Coagulation Processes. Cambridge Studies in Advanced Mathematics 102. Cambridge Univ. Press, Cambridge.
  • Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • Costantini, C. and Kurtz, T. G. (2015). Viscosity methods giving uniqueness for martingale problems. Electron. J. Probab. 20 no. 67, 1–27.
  • Ethier, S. N. (1976). A class of degenerate diffusion processes occurring in population genetics. Comm. Pure Appl. Math. 29 483–493.
  • Ethier, S. N. (2014). A property of Petrov’s diffusion. Electron. Commun. Probab. 19 no. 65, 1–4.
  • Ethier, S. N. and Kurtz, T. G. (1981). The infinitely-many-neutral-alleles diffusion model. Adv. in Appl. Probab. 13 429–452.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • Ethier, S. N. and Kurtz, T. G. (1993). Fleming–Viot processes in population genetics. SIAM J. Control Optim. 31 345–386.
  • Feng, S. (2010). The Poisson–Dirichlet Distribution and Related Topics. Springer, Heidelberg.
  • Feng, S. and Sun, W. (2010). Some diffusion processes associated with two parameter Poisson–Dirichlet distribution and Dirichlet process. Probab. Theory Related Fields 148 501–525.
  • Feng, S., Sun, W., Wang, F.-Y. and Xu, F. (2011). Functional inequalities for the two-parameter extension of the infinitely-many-neutral-alleles diffusion. J. Funct. Anal. 260 399–413.
  • Kingman, J. F. C. (1975). Random discrete distributions. J. R. Stat. Soc. Ser. B 37 1–22.
  • Lijoi, A. and Prünster, I. (2010). Models beyond the Dirichlet process. In Bayesian Nonparametrics (N. L. Hjort, C. C. Holmes, P. Müller and S. G. Walker, eds.) 80–136. Cambridge Univ. Press, Cambridge.
  • Nagylaki, T. (1992). Introduction to Theoretical Population Genetics. Springer, Berlin.
  • Perman, M., Pitman, J. and Yor, M. (1992). Size-biased sampling of Poisson point processes and excursions. Probab. Theory Related Fields 92 21–39.
  • Petrov, L. A. (2009). A two-parameter family of infinite-dimensional diffusions on the Kingman simplex. Funct. Anal. Appl. 43 279–296.
  • Pitman, J. (1995). Exchangeable and partially exchangeable random partitions. Probab. Theory Related Fields 102 145–158.
  • Pitman, J. (1996). Some developments of the Blackwell–MacQueen urn scheme. In Statistics, Probability and Game Theory (T. S. Ferguson, L. S. Shapley and J. B. MacQueen, eds.). Institute of Mathematical Statistics Lecture Notes—Monograph Series 30. Inst. Math. Statist., Hayward, CA.
  • Pitman, J. (2006). Combinatorial Stochastic Processes. École D’été de Probabilités de Saint-Fleur XXXII. Lecture Notes in Math. 1875. Springer, Berlin.
  • Pitman, J. and Yor, M. (1997). The two-parameter Poisson–Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25 855–900.
  • Ruggiero, M. (2014). Species dynamics in the two-parameter Poisson–Dirichlet diffusion model. J. Appl. Probab. 51 174–190.
  • Ruggiero, M. and Walker, S. G. (2009). Countable representation for infinite-dimensional diffusions derived from the two-parameter Poisson–Dirichlet process. Electron. Commun. Probab. 14 501–517.
  • Ruggiero, M., Walker, S. G. and Favaro, S. (2013). Alpha-diversity processes and normalized inverse-Gaussian diffusions. Ann. Appl. Probab. 23 386–425.
  • Sato, K. (1978). Diffusion operators in population genetics and convergence of Markov chains. In Measure Theory Applications to Stochastic Analysis (Proc. Conf., Res. Inst. Math., Oberwolfach, 1977). Lecture Notes in Math. 695 127–137. Springer, Berlin.
  • Shiga, T. (1981). Diffusion processes in population genetics. J. Math. Kyoto Univ. 21 133–151.
  • Teh, Y. W. and Jordan, M. I. (2010). Hierarchical Bayesian nonparametric models with applications. In Bayesian Nonparametrics (N. L. Hjort, C. C. Holmes, P. Müller and S. G. Walker, eds.) 158–207 Cambridge Univ. Press, Cambridge.
  • Zhou, Y. (2015). Ergodic inequality of a two-parameter infinitely-many-alleles diffusion model. J. Appl. Probab. 52 238–246.